Aa
Aa
A
A
A
Close
Avatar universal

Persistent Petechiae & Purpura a Mystery to Many Physicians

Ten weeks after receiving the third Kenalog injection over a nine-month period, multiple petichial hemorrhages appeared on the torso of my 84-year-old mother, eventually spreading to her neck and limbs.  Since then, the hemorrhages have grown in size, appearing mostly on her limbs.  It’s been six months since the last steroid injection and new hemorrhages continue to appear. The three photographs in the profile show the progression of two of them.  In the second photograph, spontaneous bleeding of a ½” hemorrhage can be seen.  The third photograph shows the same hemorrhages 23 days later.

She has mild heart failure and hypertension (125/75 -145/90) and was taking the following medications until three days ago:
Coreg 25 mg x 2
Lipitor 20 mg x 1
Spironolactone 25 mg x 1
Aspirin 81 mg x 1
Amitriptyline 25 mg x 1
Calcium 630 mg x 2
Vitamin D 1000 IU x 2
Glucosamine 1500 mg x 1
Chondroitin 1200 mg x 1
Four days ago she suffered a cerebral thrombosis affecting her speech center, was given t-PA, and recovered.  Plavix (75 mg once per day) was added to her drug regimen  Mirtazapine (7.5 mg once per day) was prescribed in place of amitriptyline and the aspirin dosage increased from 81 mg to 325 mg daily.

The question is: What is causing the continuing appearance of new hemorrhages?

Multiple physicians have been unable to answer the question.  Any insight would be greatly appreciated.
2 Responses
Sort by: Helpful Oldest Newest
351246 tn?1379682132
MEDICAL PROFESSIONAL
Hi
Thanks for writing to the forum!
The commonest cause of petechiae is a low platelet count (thrombocytopenia).
They can also result from autoimmune disorders, such as lupus or rheumatoid arthritis,  bone marrow disorders such as leukemia, inflammation of the veins, as a side effect of certain medications, viral infections, such as EBV and septicemia or infection in blood. A complete blood count, urine examination and a blood culture may be required to reach a diagnosis. Please go over the medications with your mother’s doctors. Maybe some combination is causing this.
Hope this helps. I think you should discuss these possibilities with your doctor. It is difficult to comment beyond this without examining. A comprehensive investigation is required keeping all the points in mind. Please let me know if there is any thing else and do keep me posted. Take care!
Helpful - 0
Avatar universal
Thanks for your thoughts.  You've shown more interest than any of the physicians my mom has questioned about this.
Helpful - 0
Have an Answer?

You are reading content posted in the Undiagnosed Symptoms Community

Top General Health Answerers
Avatar universal
Other
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.